Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors

Simone Janett, Pietro Camozzi, Gabriëlla G A M Peeters, Sebastiano A G Lava, Giacomo D. Simonetti, Barbara Goeggel Simonetti, Mario G. Bianchetti, Gregorio P. Milani

Research output: Contribution to journalArticle

Abstract

In 2006, hypomagnesemia was first described as a complication of proton-pump inhibitors. To address this issue, we systematically reviewed the literature. Hypomagnesemia, mostly associated with hypocalcemic hypoparathyroidism and hypokalemia, was reported in 64 individuals on long-term proton-pump inhibitors. Hypomagnesemia recurred following replacement of one proton-pump inhibitor with another but not with a histamine type-2 receptor antagonist. The association between proton-pump inhibitors and magnesium metabolism was addressed in 14 case-control, cross-sectional studies. An association was found in 11 of them: 6 reports found that the use of proton-pump inhibitors is associated per se with a tendency towards hypomagnesemia, 2 found that this tendency is more pronounced in patients concurrently treated with diuretics, carboplatin, or cisplatin, and 2 found a relevant tendency to hypomagnesemia in patients with poor renal function. Finally, findings likely reflecting decreased intestinal magnesium uptake were observed on treatment with proton-pump inhibitors. Three studies did not disclose any relationship between magnesium metabolism and treatment with histamine type-2 receptor antagonists. In conclusion, proton-pump inhibitors may cause hypomagnesemia. In these cases, switching to a histamine type-2 receptor antagonist is advised.

Original languageEnglish
Article number951768
JournalGastroenterology Research and Practice
Volume2015
DOIs
Publication statusPublished - 2015

Fingerprint

Proton Pump Inhibitors
Histamine Receptors
Magnesium
Therapeutics
Hypoparathyroidism
Hypokalemia
Carboplatin
Diuretics
Cisplatin
Cross-Sectional Studies
Kidney

ASJC Scopus subject areas

  • Gastroenterology
  • Hepatology

Cite this

Janett, S., Camozzi, P., Peeters, G. G. A. M., Lava, S. A. G., Simonetti, G. D., Simonetti, B. G., ... Milani, G. P. (2015). Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors. Gastroenterology Research and Practice, 2015, [951768]. https://doi.org/10.1155/2015/951768

Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors. / Janett, Simone; Camozzi, Pietro; Peeters, Gabriëlla G A M; Lava, Sebastiano A G; Simonetti, Giacomo D.; Simonetti, Barbara Goeggel; Bianchetti, Mario G.; Milani, Gregorio P.

In: Gastroenterology Research and Practice, Vol. 2015, 951768, 2015.

Research output: Contribution to journalArticle

Janett, S, Camozzi, P, Peeters, GGAM, Lava, SAG, Simonetti, GD, Simonetti, BG, Bianchetti, MG & Milani, GP 2015, 'Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors', Gastroenterology Research and Practice, vol. 2015, 951768. https://doi.org/10.1155/2015/951768
Janett S, Camozzi P, Peeters GGAM, Lava SAG, Simonetti GD, Simonetti BG et al. Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors. Gastroenterology Research and Practice. 2015;2015. 951768. https://doi.org/10.1155/2015/951768
Janett, Simone ; Camozzi, Pietro ; Peeters, Gabriëlla G A M ; Lava, Sebastiano A G ; Simonetti, Giacomo D. ; Simonetti, Barbara Goeggel ; Bianchetti, Mario G. ; Milani, Gregorio P. / Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors. In: Gastroenterology Research and Practice. 2015 ; Vol. 2015.
@article{c7ecd334b06141998fdb876f6e684fe5,
title = "Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors",
abstract = "In 2006, hypomagnesemia was first described as a complication of proton-pump inhibitors. To address this issue, we systematically reviewed the literature. Hypomagnesemia, mostly associated with hypocalcemic hypoparathyroidism and hypokalemia, was reported in 64 individuals on long-term proton-pump inhibitors. Hypomagnesemia recurred following replacement of one proton-pump inhibitor with another but not with a histamine type-2 receptor antagonist. The association between proton-pump inhibitors and magnesium metabolism was addressed in 14 case-control, cross-sectional studies. An association was found in 11 of them: 6 reports found that the use of proton-pump inhibitors is associated per se with a tendency towards hypomagnesemia, 2 found that this tendency is more pronounced in patients concurrently treated with diuretics, carboplatin, or cisplatin, and 2 found a relevant tendency to hypomagnesemia in patients with poor renal function. Finally, findings likely reflecting decreased intestinal magnesium uptake were observed on treatment with proton-pump inhibitors. Three studies did not disclose any relationship between magnesium metabolism and treatment with histamine type-2 receptor antagonists. In conclusion, proton-pump inhibitors may cause hypomagnesemia. In these cases, switching to a histamine type-2 receptor antagonist is advised.",
author = "Simone Janett and Pietro Camozzi and Peeters, {Gabri{\"e}lla G A M} and Lava, {Sebastiano A G} and Simonetti, {Giacomo D.} and Simonetti, {Barbara Goeggel} and Bianchetti, {Mario G.} and Milani, {Gregorio P.}",
year = "2015",
doi = "10.1155/2015/951768",
language = "English",
volume = "2015",
journal = "Gastroenterology Research and Practice",
issn = "1687-6121",
publisher = "Hindawi Publishing Corporation",

}

TY - JOUR

T1 - Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors

AU - Janett, Simone

AU - Camozzi, Pietro

AU - Peeters, Gabriëlla G A M

AU - Lava, Sebastiano A G

AU - Simonetti, Giacomo D.

AU - Simonetti, Barbara Goeggel

AU - Bianchetti, Mario G.

AU - Milani, Gregorio P.

PY - 2015

Y1 - 2015

N2 - In 2006, hypomagnesemia was first described as a complication of proton-pump inhibitors. To address this issue, we systematically reviewed the literature. Hypomagnesemia, mostly associated with hypocalcemic hypoparathyroidism and hypokalemia, was reported in 64 individuals on long-term proton-pump inhibitors. Hypomagnesemia recurred following replacement of one proton-pump inhibitor with another but not with a histamine type-2 receptor antagonist. The association between proton-pump inhibitors and magnesium metabolism was addressed in 14 case-control, cross-sectional studies. An association was found in 11 of them: 6 reports found that the use of proton-pump inhibitors is associated per se with a tendency towards hypomagnesemia, 2 found that this tendency is more pronounced in patients concurrently treated with diuretics, carboplatin, or cisplatin, and 2 found a relevant tendency to hypomagnesemia in patients with poor renal function. Finally, findings likely reflecting decreased intestinal magnesium uptake were observed on treatment with proton-pump inhibitors. Three studies did not disclose any relationship between magnesium metabolism and treatment with histamine type-2 receptor antagonists. In conclusion, proton-pump inhibitors may cause hypomagnesemia. In these cases, switching to a histamine type-2 receptor antagonist is advised.

AB - In 2006, hypomagnesemia was first described as a complication of proton-pump inhibitors. To address this issue, we systematically reviewed the literature. Hypomagnesemia, mostly associated with hypocalcemic hypoparathyroidism and hypokalemia, was reported in 64 individuals on long-term proton-pump inhibitors. Hypomagnesemia recurred following replacement of one proton-pump inhibitor with another but not with a histamine type-2 receptor antagonist. The association between proton-pump inhibitors and magnesium metabolism was addressed in 14 case-control, cross-sectional studies. An association was found in 11 of them: 6 reports found that the use of proton-pump inhibitors is associated per se with a tendency towards hypomagnesemia, 2 found that this tendency is more pronounced in patients concurrently treated with diuretics, carboplatin, or cisplatin, and 2 found a relevant tendency to hypomagnesemia in patients with poor renal function. Finally, findings likely reflecting decreased intestinal magnesium uptake were observed on treatment with proton-pump inhibitors. Three studies did not disclose any relationship between magnesium metabolism and treatment with histamine type-2 receptor antagonists. In conclusion, proton-pump inhibitors may cause hypomagnesemia. In these cases, switching to a histamine type-2 receptor antagonist is advised.

UR - http://www.scopus.com/inward/record.url?scp=84929649776&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84929649776&partnerID=8YFLogxK

U2 - 10.1155/2015/951768

DO - 10.1155/2015/951768

M3 - Article

AN - SCOPUS:84929649776

VL - 2015

JO - Gastroenterology Research and Practice

JF - Gastroenterology Research and Practice

SN - 1687-6121

M1 - 951768

ER -